MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, CURVED; NEEDLE HOLDERS (HANDLES, JAWS INSERTS)

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, CURVED; NEEDLE HOLDERS (HANDLES, JAWS INSERTS)
Model Number WA64710A
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic appendectomy procedure, the jaws of the needle holder broke and a fragment fell inside the patient's body cavity.However, no fragment remained inside the patient since it was reportedly retrieved.The intended procedure was successfully completed using a similar device and there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was not returned to the manufacturer for evaluation/investigation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2018-08-09).The investigation confirmed that the stationary jaw of the grasping forceps had broken off.In the last months, an increased occurrence of complaints regarding this phenomenon was noticed and, thus, a capa was initiated (reference # capa-150p-050).In addition, a sales stop was implemented as part of this capa.In the course of the capa investigation, the following two contributing factors were identified as the root cause: undersized cross-section due to construction specifications and minor deviations that may occur during the manual production processes, and metallurgical embrittlement caused by the influences of the heat treatment during the manual soldering process.Thus, the root cause of the breakage was identified as a design weakness that may lead to the reported phenomenon if both factors occur at the same time in a worst case scenario.Suitable countermeasures as well as risk and trending evaluations are performed within the capa process.The risk to patient, user, and/or third party associated with this phenomenon was evaluated as acceptable.This case will be closed from olympus side since all further activities will be covered by the capa.

Brand Name
JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, CURVED
Common Device Name
NEEDLE HOLDERS (HANDLES, JAWS INSERTS)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
MDR Report Key7776234
Report Number9610773-2018-00073
Device Sequence Number1280080
Product Code GCJ
UDI-Device Identifier04042761031073
UDI-Public04042761031073
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64710A
Device Catalogue NumberWA64710A
Device Lot Number169W
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/07/2018
Supplement Date Received by Manufacturer09/11/2018
Initial Report FDA Received Date08/13/2018
Supplement Report FDA Received Date10/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1